|LETTER TO THE EDITOR
|Year : 2016 | Volume
| Issue : 3 | Page : 459
Sensorineural deafness: An uncommon irreversible adverse effect of bortezomib
Parameswaran Anoop1, Channappa N Patil1, Vaishnavi S Joshi1, Poonam Maurya1, Pradeep Hosamani2
1 Department of Hemato-Oncology, Apollo Hospitals, Bengaluru, Karnataka, India
2 Department of ENT, Apollo Hospitals, Bengaluru, Karnataka, India
|Date of Web Publication||24-Feb-2017|
Department of Hemato-Oncology, Apollo Hospitals, Bengaluru, Karnataka
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Anoop P, Patil CN, Joshi VS, Maurya P, Hosamani P. Sensorineural deafness: An uncommon irreversible adverse effect of bortezomib. Indian J Cancer 2016;53:459
|How to cite this URL:|
Anoop P, Patil CN, Joshi VS, Maurya P, Hosamani P. Sensorineural deafness: An uncommon irreversible adverse effect of bortezomib. Indian J Cancer [serial online] 2016 [cited 2019 Dec 11];53:459. Available from: http://www.indianjcancer.com/text.asp?2016/53/3/459/200675
The proteasome inhibitor bortezomib was introduced as an anticancer agent in 2000 and obtained accelerated Food and Drug Administration approval for multiple refractory myeloma in 2003. It is currently used for induction treatment in combination with dexamethasone and cyclophosphamide, thalidomide, or lenalidomide.
A 56-year-old Afro-Caribbean lady was diagnosed with IgG lambda multiple myeloma. Induction was commenced with bortezomib (1.3 mg/m 2 intravenously weekly), thalidomide (100 mg orally daily), and dexamethasone (40 mg orally for 4 days along with bortezomib injections). Following the third dosage of bortezomib, she complained of decreased hearing in both the ears. Pure tone audiometry (PTA) [Figure 1] showed sensorineural hearing loss >30 dB in the left ear at clinically significant frequencies (250–4000 Hz) and >70 dB at higher frequencies (4000–8000 Hz). In the right ear, hearing loss of >40 dB (250–4000 Hz) and >70 dB (4000–8000 Hz) was noted. Review of recent drug history confirmed that she had not received any ototoxic drugs over the preceding 4 weeks other than bortezomib. Contrast magnetic resonance imaging of the brain was normal and thus ruled out intracranial space occupying lesion as a rare anatomical cause for deafness. The medication was hence stopped and antimyeloma regimen was changed to cyclophosphamide, thalidomide, and dexamethasone for the next 16 weeks. Following this, the patient achieved complete remission. PTA repeated at this stage showed persistence of the hearing loss, but no further worsening.
|Figure 1: Pure tone audiometry showing bilateral moderate sensorineural hearing loss after 3rd dose of bortezomib|
Click here to view
Bortezomib induces apoptosis of malignant plasma cells by 26S proteasome inhibition and disruption of the ubiquitin pathway. It also affects nuclear factor kappa beta and modifies the bone marrow microenvironment and cytokines, notably interleukin 6. Whether any of these actions can affect the vestibulocochlear system and impair nerve conduction leading to sensorineural hearing loss is unclear.
Severe irreversible bilateral deafness was first attributed to bortezomib in 2005. Although painful peripheral neuropathy due to this drug is well known, only one further report in 2008 has described deafness associated with its use. This is despite the fact that bortezomib is a commonly used drug against myeloma. Many hemato-oncologists are still unaware of this potential risk of deafness because either it is very rare or under-reported. Patients on bortezomib should be asked to report any difficulty in hearing and clinicians should keep a low threshold for hearing assessment using simple tests such as PTA. Due to the irreversible and progressive nature of deafness and availability of effective alternative chemotherapeutic agents, further use of bortezomib must be curtailed in such patients.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| » References|| |
Kane RC, Bross PF, Farrell AT, Pazdur R. Velcade: U.S. FDA approval for the treatment of multiple myeloma progressing on prior therapy. Oncologist 2003;8:508-13.
Adams J. The proteasome: A suitable antineoplastic target. Nat Rev Cancer 2004;4:349-60.
Engelhardt M, Müller AM, Maier W, Wäsch R. Severe irreversible bilateral hearing loss after bortezomib (VELCADE) therapy in a multiple myeloma (MM) patient. Leukemia 2005;19:869-70.
Chim CS, Wong LG. Deafness associated with the use of bortezomib in multiple myeloma. Acta Oncol 2008;47:323-4.